Trying To Get On With My Life With A.i.h.

I am 61 now it has been a long time since 60. I was, am, a runner and it is a big part of my life not only does it keep the belly fat at bay but it keeps me active which I have been all my life Hiking, hunting,running, is what i live for. So for my 60th birthday i decided to run a 1/2 marathon in celebration of turning 60. I trained and trained and the big day came and it was a great race i finished in 2hrs. 3 min. not bad for a 1st time older guy. Well after the race I just never recovered and slowly became more tired than normal. My wife is a RN so she told me go see the doc ,he did blood tests and low and behold my liver enzymes were 1600. all said and done i got a liver biopsy and it confirmed A.I.H.

   I was started on 60 milligrams of Prednizone and kept getting my blood checked every 2 weeks my enzymes have been at normal for over a year now and i have no cirrhosis I am very lucky to have caught it early  but i have not recovered energy wise or mentally to this disease I have been on a maintenance dose of Imuran for over a year and my body does not like the stuff i have run some but not over 3 and 1/2 miles and it takes me days to recover from one run .I will have a few good days in a row then a few bad where sometimes getting off the couch is a chore. The being inactive and feeling bad from the imuran is driving me nuts. I am also having reaction to the sun now and must wear sun block as my face has turned reddish with spots I am not happy but i want to have a good outlook on this do any of you have similar problems with Imuran I wish you all the very best and yes there are others of us that know how you feel... peace...
RunningMike RunningMike
61-65
2 Responses May 10, 2012

Hi, <br />
<br />
How much Prednizone are you on now? 60 mgs is a huge dosis! I started at 40 when it was discovered (5 months ago now) . I'm now taking 10mg prednison and 75mg imuran/azathioprine per day. <br />
<br />
I've got the same issues as you have. The only advice my doctor could give me was not to overextend it. Every time you use up 100% of your energy, or go past it ba<x>sed on character, you mess up your recovery. <br />
It's best to use up 80 or 100% and then stop, this will allow your body to slowly regain energy. I've been trying this for the last few weeks, but I can't say if it's succesfull yet. <br />
<br />
4 weeks ago my dosis of imuran was increased from 50mg to 75mg. this caused a lot of nausea and heartburn(hope google translate got this correct ;) ). My body has now adjusted to the new level and I'm not nauseated on a daily basis anymore. <br />
<br />
The sunburn issues can be annoying. I'm a redhead so for me it got even worse compared to before. The only thing I can say is, just use sunburn and get some on oilbasis so your face doesn't turn white :P It's just a part of being a redhead/imuran user. You'll get used to it.

I too have A IH and could not tolerate imuran. My Drs. switched me to mycophenalate (generic for Cellcept), and it is my miracle drug. I also see two national rated specialist for this disease----not all Drs. are the same and I highly recommend 2nd opinions. (I have had the disease two yrs. and one minor relaspe. I live a very active noral life now.)

Hi, If you still are on this website, can you private message me with your national rated specialists. Imuran is what I am on, but since the manufacturer changed, I have not been as tolerable of the drug, and I am on 25mg. God bless everyone out there with this disease that nobody has ever heard of, and they get it confused with hep C and or hep B

Hi Beezee55 I am still here and still dealing with the horrible drum Imuran I take 50 MG a day and that dose has kept me relapse free but still at the cost of feeling lethargic all the time I have not run in 2 years it is pretty much out of the question with no energy... thanks for writing me

I still take 1000 mg of mycophenolate (cellcept) twice a day (2000 mg total daily), and I have been in remission for 5 years. I have seen an hepatologist in Al (now retired), and a hepatologist at the University of Miami (Nat'l rated). I recommend going directly to a University Medical School to see a liver specialist, not a gastro.... oligist if you continue to have problems w/ Aih and meds. My local Dr. is fantastic, saving my life, but he also recommends/supports specialist. I lead an absolutely NORMAL life traveling abroad all the time-----I am a 69 yr old female. God bless you all. (Sorry for misspelled words).

It is wonderfull that you have found a med. that is not Imuran and it works.. congrats can you tell me are there other side effects? from the Mycophenolate? I would love to run this by my Doctor.. thank you so much... Mike

Not to my knowledge. I have no side effects, but my Dr. does make me have an ultrasound every six months for growths (tumors). I also have a Gastroscopy done every three years to examine the stomach, esophagus, and part of the small intestine for abnormal areas and small bleeding areas.
What kind of Dr. do you see for AiH? Have you had any of these procedures done? Good luck. B----

I am seeing a gastroligist he is the only one within 200 miles that has dealt with the disease he knew what was wrong with me when he saw my live insymes I have blood work done every 90 days and have had 2 liver biopsies and a gastroscopy I have very little liver damage in fact not much at all we caught it early but I was 60 when it first started why it waited all my life to show up I have no idea, anyway my doc is old school and he believes in Imuran and prednizone to control this disease I have not taken prednizone for a lobg time just imuran he had me at 100 miligrams a day but i talked him into 50 and I have stayed stable but feel horrible... Mike

3 More Responses